7 Early Warning Signs for Heroin Addiction
Heroin addiction can be a difficult problem to detect. Often, people who are addicted will go to great lengths to hide their addiction from friends and family. However, there are some early warning signs that may indicate that someone is addicted to heroin. If you suspect that someone you know is addicted to heroin, it is important to act quickly and get them help. This blog post will discuss the early warning signs of heroin addiction and provide tips for how to get help.
What is heroin?
Heroin is an illegal drug that comes from morphine, a natural substance taken from the seed pod of various opium poppy plants. It is a depressant drug that obstructs pain signals to the brain sent from various parts of the body.
Heroin users begin taking the drug to improve their mood due to the euphoric sensation they get from using it. The desire for this feeling leads them to take larger doses of heroin over time until they become severely addicted to it. Heroin is typically injected, smoked, or snorted and has strong effects on brain function which can lead to addiction.
Early Warning Signs of Heroin Addiction
There are some common early warning signs that indicate a possible heroin addiction. If someone you know shows these signs, it is important to talk to them about your concerns or get help right away. It is wise to seek out immediate help or treatment from a drug rehab center for overcoming this addiction and bring them back towards a normal, healthier life. The following are some early warning signs of heroin addiction:
The most telltale sign of heroin consumption is the bloodshot eyes i.e. redness around the pupil and the constricted pupils. Heroin causes dilation of pupils, thus giving the user a “glassy-eyed” appearance. Studies have shown that a majority of heroin addicts will show this symptom.
Changes in Appearance
Another common early warning sign of heroin addiction is changing in physical appearance i.e. weight loss and lack of hygiene. The individual may start to wear more concealing clothing or begin to lose their appetite as they suffer from nausea brought on by withdrawal symptoms or if they are ingesting the drug intravenously, there might be needle marks on their skin from injections.
If an individual is suffering from heroin addiction, you can observe their secretive behavior i.e. avoiding eye contact, becoming emotionally distant, or defensive when asked about any change in behavior.
They might be neglecting domestic, social, and professional responsibilities due to the drowsiness and lack of motivation caused by the drug abuse. They will feel distant or become easily irritated over minor inconveniences.
The heroin addicts are likely to be in heavy debt if they have taken any loans through illegal sources. This is because the drug is expensive, costing around $150 per day for an addict on a regular dose. So, they might not have money left over for necessities like food and clothing.
Moreover, the dependence on this drug increases with time as our body needs extra dosage to release neurochemicals such as dopamine over time. Therefore, if someone is dependent on heroin they will spend the major chunk of their income on scoring their fix.
Sudden weight loss
Another very common sign is sudden weight loss which can be caused by two reasons. Firstly, the drug might cause sudden loss of appetite and hence weight loss. Secondly, it has been noted that, since addicts often struggle with money, they usually choose drugs over food.
So if someone suddenly starts losing interest in food or nutrition, they might be secretly using heroin.
Covering Their Arms
Since heroin is usually injected into the body leaving behind marks or scars on the arm, in order to hide these marks, heroin addicts will start to wear long sleeves even in extremely hot weather.
There is no guarantee that this is a surefire sign as there could be many reasons someone starts wearing long sleeves. However, when combined with any of the above symptoms it can be a reliable sign.
Periods of hyperactivity followed by extreme inactivity
Someone who has developed the habit of heroin addiction usually experiences very high bursts of energy. They are restless and often try to do many things at once which results in exhaustion after some time.
This urge to do multiple things is caused by a sudden burst of dopamine which gives them a sense of pleasure. However, as the effect disappears, they start feeling lazy and lethargic, which can lead to long durations of immobility or sleep.
How to Get Help for Someone Who Is Addicted to Heroin?
If you think someone you know is suffering from heroin addiction, it is important for loved ones to stay supportive and encouraging throughout the recovery process. Instead of reacting or confronting them, it is essential to educate yourself on the matter and learn about the possible treatments.